Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 124, NWS Wichita, KS

June 14, 2017Butler County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 14, 2017, 10:35 PM CDT for Butler County, Sedgwick County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2017, 10:35 PM CDT (03:35 UTC)
Expired
Jun 14, 2017, 11:30 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Butler County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 18 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 10:40 PM CDTHAIL 1Oaklawn, KSQUARTER SIZED HAIL AT 47TH STREET SOUTH AND CLIFTON. THERE IS ALSO MINOR STREET FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3093 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3093 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

814 
WUUS53 KICT 150335
SVRICT
KSC015-173-150430-
/O.NEW.KICT.SV.W.0124.170615T0335Z-170615T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1035 PM CDT WED JUN 14 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sedgwick County in south central Kansas...
  Southwestern Butler County in south central Kansas...

* Until 1130 PM CDT

* At 1035 PM CDT, a severe thunderstorm was located over South
  Wichita, or over Haysville, and is nearly stationary.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wichita, Derby, Andover, Haysville, Mulvane, Rose Hill, Mcconnell
  Air Force Base, South Wichita and Oaklawn.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 4.
 Interstate 35 between Mile Markers 34 and 48, and between Mile
Markers 51 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3748 9740 3763 9742 3770 9711 3748 9710
TIME...MOT...LOC 0335Z 244DEG 2KT 3759 9731 

HAIL...1.25IN
WIND...60MPH
 
$$

KETCHAM
2 follow-up statements
577 
WWUS53 KICT 150348
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1048 PM CDT WED JUN 14 2017

KSC015-173-150430-
/O.CON.KICT.SV.W.0124.000000T0000Z-170615T0430Z/
Sedgwick KS-Butler KS-
1048 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN SEDGWICK AND SOUTHWESTERN BUTLER COUNTIES...

At 1048 PM CDT, a severe thunderstorm was located over South Wichita,
or near Haysville, and is nearly stationary.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wichita, Derby, Andover, Haysville, Mulvane, Rose Hill, Mcconnell Air
Force Base, South Wichita and Oaklawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3748 9740 3763 9742 3770 9711 3748 9710
TIME...MOT...LOC 0348Z 244DEG 2KT 3759 9730 

HAIL...1.25IN
WIND...60MPH
 
$$

KETCHAM
055 
WWUS53 KICT 150413
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1113 PM CDT WED JUN 14 2017

KSC015-173-150430-
/O.CON.KICT.SV.W.0124.000000T0000Z-170615T0430Z/
Sedgwick KS-Butler KS-
1113 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN SEDGWICK AND SOUTHWESTERN BUTLER COUNTIES...

At 1113 PM CDT, a severe thunderstorm was located over South Wichita,
or over Haysville, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wichita, Derby, Andover, Haysville, Mulvane, Rose Hill, Mcconnell Air
Force Base, South Wichita and Oaklawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3748 9740 3763 9742 3770 9711 3748 9710
TIME...MOT...LOC 0413Z 329DEG 1KT 3758 9730 

HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:31 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 14, 6:31 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
631 PM CDT Wed Jun 14 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 249 PM CDT Wed Jun 14 2017

Clusters of strong-severe storms should develop this
afternoon/evening near a remnant outflow boundary near/south of the
I-70 corridor, from northeast Kansas into central Missouri, in an
uncapped, strongly unstable airmass. Other, more isolated storms
or perhaps small clusters are expected to develop along a weakened
cold front in the Flint Hills and south-central Kansas, perhaps
aided by a weak 700 mb thermal trough moving eastward over Kansas.
Relatively higher probabilities for storms in the forecast area
will exist in far southeast Kansas through tonight, given some
southward propagation/development of any clusters in western
Missouri and far eastern Kansas.

The front is progged to lift northward into northern Kansas by
midday Thursday, with a possible triple point in northwest Kansas.
Rich, Gulf moisture will characterize the warm sector with extreme
diurnal instability (MLCAPES 3500-5500 j/kg), and west-northwest
flow aloft providing very favorable directional shear for organized
severe storms. The models have shown a fairly consistent signal for
moisture convergence on the nose of a 35-40 knot 850 mb jet, along
with 700 mb warm air advection in the vicinity of the front/triple
point during the afternoon/evening hours with weakening convective
inhibition. A few supercell-type storms may initiate near the
referenced triple point/front early to mid afternoon. The initial
storms would be capable of isolated large to potentially very
large hail occurrences, with a likely transition into a severe
MCS cluster, with a southeastward propagation along the 700 mb
baroclinic zone in the northwest flow aloft. Large downdraft CAPE
will favor cold pool development and potential acceleration of
this MCS cluster during the pm/eve hours, with the main threat
becoming damaging winds- with a few reports of high-end wind
damage plausible. Consensus of short range guidance would place
highest storm chances from central and south-central Kansas into
the Flint Hills, although an adjustment in the exact path is
certainly possible in later model runs given the mesoscale
characteristics. Peak heat indices of 100-104 degrees are
indicated during the afternoon across much of the area.

Not much change is expected in the pattern Friday into the daytime
hours Saturday, with above normal temperatures and peak heat indices
of 100-104. A more substantial cold front is still progged to move
southward through Kansas Saturday night resulting in a chance of
thunderstorms, with higher probabilities slated in the east.

.LONG TERM...(Sunday through Wednesday)
Issued at 249 PM CDT Wed Jun 14 2017

Cooler/drier air is progged to infiltrate the region behind the
front Sunday into Monday. For Tuesday-Wednesday, mean upper level
troughing is progged to continue across the Great Lakes/Ohio
Valley, with an upper high over the southwestern states. Weak-
moderate west-northwesterly flow aloft will be in place across
the central Plains, with warming temperatures and returning Gulf
moisture. Chances for storms could return by mid week, along with
temperatures warming slightly above normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 628 PM CDT Wed Jun 14 2017

A few storms will be possible mainly along and east of the Kansas
turnpike into the late evening hours. Otherwise light winds will
be in store overnight with light southeast winds during the day
on Thursday. Thunderstorms could develop over western Kansas
early Thursday afternoon and spread eastward into central Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  97  70  96 /  20  40  50  10
Hutchinson      68  97  69  96 /  10  50  40  10
Newton          70  96  69  94 /  20  40  50  10
ElDorado        71  94  69  92 /  30  30  60  10
Winfield-KWLD   72  96  71  95 /  30  20  50  10
Russell         65  96  66  96 /   0  50  20  20
Great Bend      65  97  67  97 /   0  50  10  10
Salina          68  97  69  97 /  10  40  40  20
McPherson       68  96  68  96 /  10  50  40  10
Coffeyville     72  93  71  92 /  40  20  50  10
Chanute         71  93  71  91 /  40  20  50  20
Iola            70  93  71  91 /  40  20  40  20
Parsons-KPPF    72  93  71  92 /  40  20  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...CDJ
Hazardous weather outlook, Jun 14, 6:34 PM CDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wichita KS
634 PM CDT Wed Jun 14 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152345-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
634 PM CDT Wed Jun 14 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few strong to severe storms will be possible into the late
evening hours, along and southeast of the Kansas Turnpike. The main
threats from any storms that develop, will be hail up to quarter
size and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few severe storms are expected to develop over north central
Kansas Thursday afternoon, with the storms possibly merging into a
southeastward-moving severe storm cluster during the late afternoon
and evening hours. The initial storms will be capable of isolated
occurrences of large to very large hail, with a transition to
damaging winds as the storms merge into a cluster or two.

Storm chances will remain in the forecast for Friday night through
Saturday night with at least some strong storms possible.

Heat index values of 100 to 104 degrees are expected for Thursday
through Saturday area wide, during the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 14, 9:09 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
909 PM CDT WED JUN 14 2017

KSZ069-093-150315-
Butler KS-Cowley KS-
909 PM CDT WED JUN 14 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Butler County in south central Kansas...
  Northeastern Cowley County in south central Kansas...

* Until 1015 PM CDT

* At 906 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles east of Douglass...moving
  east at 45 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Douglass, Atlanta, Latham and Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3741 9704 3757 9702 3760 9652 3731 9652
TIME...MOT...LOC 0209Z 276DEG 40KT 3749 9691

KETCHAM
Local storm report, Jun 14, 9:54 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
954 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HAIL             3 NNW ROSE HILL         37.61N 97.15W
06/14/2017  E1.00 INCH       BUTLER             KS   FIRE DEPT/RESCUE

&&

VJP
Local storm report, Jun 14, 10:04 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1004 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     HAIL             DERBY                   37.55N 97.26W
06/14/2017  E0.88 INCH       SEDGWICK           KS   BROADCAST MEDIA

            KFDI RADIO REPORTING NICKEL SIZED HAIL NEAR 63RD STREET
            SOUTH AND ROCK ROAD.

&&

VJP
Local storm report, Jun 14, 10:25 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1025 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     HAIL             DERBY                   37.55N 97.26W
06/14/2017  E1.00 INCH       SEDGWICK           KS   AMATEUR RADIO

            QUARTER SIZED HAIL REPORTED AT 63RD STREET SOUTH AND ROCK
            ROAD.

&&

VJP
Local storm report, Jun 14, 10:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1027 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     HAIL             DERBY                   37.55N 97.26W
06/14/2017  M1.25 INCH       SEDGWICK           KS   PUBLIC

            PUBLIC REPORT VIA TWITTER OF HALF DOLLAR SIZED HAIL.

&&

VJP
Local storm report, Jun 14, 10:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1030 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             ROSE HILL               37.57N 97.13W
06/14/2017  E1.00 INCH       BUTLER             KS   EMERGENCY MNGR

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:39 PM CDTSpecial Weather StatementICTButler66 min
Jun 14, 8:00 PM CDTSpecial Weather StatementICTButler60 min
Jun 14, 8:43 PM CDTSpecial Weather StatementICTButler62 min
Jun 14, 9:09 PM CDTSpecial Weather StatementICTCowley66 min
Jun 14, 9:38 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick67 min
Jun 14, 10:23 PM CDTAreal Flood WarningICTButler, Sedgwick6 hr
Jun 14, 11:26 PM CDTSevere Thunderstorm WarningICTSedgwick36 min
Jun 14, 11:33 PM CDTFlash Flood WarningICTButler, Sedgwick6 hr
Jun 15, 1:23 AM CDTSpecial Weather StatementICTNeosho22 min
Jun 15, 1:37 AM CDTSevere Thunderstorm WarningICTAllen, Neosho53 min
Jun 15, 2:19 AM CDTSevere Thunderstorm WarningICTAllen39 min
Jun 15, 2:31 PM CDTSpecial Weather StatementICTRussell59 min
Jun 15, 3:29 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell61 min
Jun 15, 3:33 PM CDTSevere Thunderstorm WarningICTBarton, Russell57 min
Jun 15, 4:15 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, McPherson, Marion, Rice, Saline75 min
Jun 15, 4:26 PM CDTSevere Thunderstorm WarningICTBarton, Russell64 min
Jun 15, 4:58 PM CDTSevere Thunderstorm WarningICTBarton62 min
Jun 15, 5:23 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Saline52 min
Jun 15, 5:34 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice56 min
Jun 15, 5:53 PM CDTSevere Thunderstorm WarningICTChase, Marion67 min
Jun 15, 6:02 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice73 min
Jun 15, 6:14 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion46 min
Jun 15, 6:20 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion55 min
Jun 15, 6:39 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Kingman, Reno, Sedgwick81 min
Jun 15, 6:47 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Marion73 min
Jun 15, 6:53 PM CDTSevere Thunderstorm WarningICTChase, Marion52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.